Lisinopril : A Case Study
A 48 year-old male hypertension (HTN) patient presents with a dry, hacking cough. The patient reports he does not feel sick, nor does he have any other symptoms. The patient then goes on to explain his cough developed about six weeks ago after he started a lisinopril (Zestril) 10 mg per day medication regimen. The patient also reports he takes potassium chloride 20 mEq twice daily for the treatment of a recent case of hypokalemia, a condition where the level of potassium in the blood is low.
What are the top three recommendations that should be made?
Lisinopril is an angiotensin-converting enzyme (ACE) inhibitor. One of the more common side effects of ACE inhibitors is a persistent dry, hacking cough, which develops within the first few months of lisinopril treatment. Therefore, due to the onset of the cough and lack of other patient symptoms the cough is most likely a side effect of lisinopril. Thus, it should be recommended that the patient's cough should be monitored. If the patient's cough persists it should be recommended that the patient's lisinopril be discontinued, and alternative HTN treatment should be evaluated, e.g. angiotensin II receptor blockers (ARBs).
Another common side effect of lisinopril is hyperkalemia, a condition where the level of potassium in the blood is elevated. The patient reports he is currently taking potassium chloride 20 mEq. The combination of lisinopril and potassium chloride may lead to a dangerously high level of potassium, which in turn can lead to serious complications such as muscle weakness, cardiac arrhythmias and even death. Therefore, the patient's potassium level should be checked, and if it falls within the normal range, it should be recommended that the patient's potassium chloride be discontinued.
Recommend patient monitoring parameters such as: blood pressure and potassium level.